North Carolina, 2007

Dust Devil in North Carolina, August 8, 2007

August 8, 2007 · NWS ILM · 1 event in 1 county or zone

A strong dust devil formed near the community of Mollie.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A strong dust devil formed near the community of Mollie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 8, 2:34 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 8, 2:34 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
334 PM EDT WED AUG 8 2007

.SYNOPSIS...
HEAT AND HUMIDITY TO CONTINUE THROUGH FRIDAY. A WEAK FRONT IS
EXPECTED TO BRING DRIER AND SLIGHTLY COOLER AIR INTO THE AREA FOR
SATURDAY AND SUNDAY. UPPER RIDGE REBUILDS NEXT WEEK WITH A RETURN
TO MAX TEMPERATURES ABOVE CLIMATOLOGY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
STRONG RIDGING ALOFT CONTINUES TO KEEP AN OPPRESSIVELY HOT AND HUMID
AIRMASS IN PLACE OVER THE EASTERN CAROLINAS. JUST TO THE NORTH
AND WEST OF THE ILM CWA A PIEDMONT TROF WAS EVIDENT...AND
ESPECIALLY NOTICEABLE IN VIS IMAGERY AS THE WEST EDGE OF THE
THICKER HAZE.

STORY OF THE DAY CONTINUES TO BE HEAT...AND THE CURRENT EXCESSIVE
HEAT WARNING WILL BE LEFT IN PLACE UNTIL ITS 7PM EXPIRATION. HEAT
INDICES MAY FALL OUT OF WARNING CRITERIA BEFORE THEN...BUT NOT BY
MUCH.

CONVECTION HAS BEEN ISOLATED...AND INITIALLY FOCUSED ON THE PIEDMONT
TROF...BUT SINCE THEN THE SEABREEZE HAS ALSO LIT UP.  MID LEVELS ARE
SO WARM THAT IT WILL NOT TAKE MUCH OF A DROP IN TEMPS FOR THIS
CONVECTION TO DIE OUT...SO MY 20 POP ONLY RUNS THROUGH 00Z AND THE
REST OF THE NIGHT SHOULD BE DRY.

DEWPOINTS HAVE MIXED DOWN INTO THE UPPER 60S ACROSS THE INLAND
SECTIONS...BUT SHOULD REBOUND INTO THE UPPER 70S CWA-WIDE WITH THE
LOSS OF HEATING. WENT CLOSE TO PERSISTENCE AND MOS CONSENSUS FOR MIN
TEMPS...JUST EITHER SIDE OF 80.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
MID AND UPPER RIDGE HOLDS THROUGH THURSDAY...THEN RETREATS ON
FRIDAY IN RESPONSE TO A SHORTWAVE TROUGH DIGGING INTO THE
NORTHEAST. LITTLE DIFFERENCE BETWEEN WEDNESDAY AND THURSDAY WILL
YIELD ANOTHER DAY OF MAX TEMPS RANGING FROM MID 90S COAST TO LOW
100S INLAND. DEWPOINTS WILL REMAIN WELL INTO THE 70S...
APPROACHING 80 ALONG THE COAST. THIS WILL PRODUCE HEAT INDICES
JUST OVER WARNING THRESHOLDS. FOR FRIDAY...MAX TEMPS A COUPLE OF
DEGREES LOWER DUE TO FALLING HEIGHTS. HEAT INDEX FORECAST FOR
FRIDAY LOOKS TO REMAIN JUST BELOW WARNING CRITERIA...THEREFORE
WILL OPT OUT OF AN EXCESSIVE HEAT WATCH. STILL SOLIDLY IN THE HEAT
ADVISORY RANGE THOUGH. A SURFACE LOW ASSOCIATED WITH THE 500 MB
SHORTWAVE WILL CROSS THE DELMARVA PENINSULA ON FRIDAY...AND THE
SURFACE PRESSURE GRADIENT WILL TIGHTEN UP ACROSS THE EASTERN
CAROLINAS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
FRONTAL BOUNDARY TO LIE ACROSS THE EASTERN PORTION OF THE CWA EARLY
SATURDAY BEFORE SLIDING OFF THE SE COAST. H5 RIDGE THAT WAS
RESPONSIBLE FOR THE OPPRESSIVE HEAT DURING THE MID WEEK PERIOD HAS
RETROGRADED TO THE WEST ALLOWING SOMEWHAT COOLER...READ SOMEWHAT
SEASONABLE TEMPERATURES TO FILTER IN ON THE EASTERN PORTION OF THE
HIGH. GFS IN GOOD AGREEMENT WITH THE 06Z/00Z RUNS WITH THIS
SCENARIO. HIGH REMAINS STATIONARY ACROSS THE SOUTHWESTERN US
THROUGHOUT THE PERIOD. HAVE REMAINED MOSTLY DRY FOR THE LATER PART
OF THE PERIOD...MONDAY THROUGH WEDNESDAY BUT CANNOT RULE OUT
SCATTERED STORMS DURING THE AFTERNOON AND EVENING AS WEAK SHORTWAVES
BREAK OFF FROM THE H5 FLOW AND DIVE ACROSS ERN VA AND NC IN AN AREA
SUSPECTIBLE TO SOME TROUGHINESS ESPECAILLY OFF THE SE COAST. MOST OF
THE SHOWER/THUNDERSTORM ACTTIVITY WILL REMAIN OFF THE COAST THOUGH.
HAVE ACCEPTED THE HPC GUIDANCE FOR TEMPS AND WINDS THROUGHOUT THE
PERIOD. TEMPERATURES WILL STILL RUN HIGHER THEN CLIMO BUT CERTAINLY
BETTER THAN THE TMERPATURES OF THIS WEEK.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
MVFR VISIBILITIES IN HAZE EXPECTED TO CONTINUE THROUGH THURSDAY
MORNING. ANY TERMINAL THIS AFTERNOON COULD BRIEFLY SEE A HAZY 6
MILES AT TIMES. WINDS ARE EXPECTED TO REMAIN 5-10 KNOTS OVERNIGHT AT
THE COASTAL TERMINALS. THIS SHOULD LESSEN THE CHANCE FOR IFR
VISIBILITIES THURSDAY MORNING AND THUS HAVE INDICATED TEMPO IFR IN
THE TAFS. AT FLO AND LBT WINDS WILL BE LIGHTER THUS THERE SHOULD BE
A GREATER CHANCE OF IFR VISIBILITIES.

THUNDERSTORMS TODAY WILL BE ISOLATED AND ALONG THE SEA BREEZE WHERE
BEST MOISTURE POOLING SHOULD OCCUR. UPPER FLOW SOUTHEAST...SO ANY
CONVECTION INLAND WILL TEND TO MOVE TOWARDS THE COASTAL TERMINALS.
WRF INDICATES THE CHANCE FOR EARLY MORNING THUNDERSTORMS NEAR ILM.

ISOLATED THUNDERSTORMS POSSIBLE THROUGH FRIDAY. SCATTERED
THUNDERSTORMS SATURDAY AND SUNDAY. THE NEXT SEVERAL NIGHTS MAY BRING
SOME PRE-DAWN IFR VISIBILITIES IN FOG.

&&

.MARINE...
OTHERWISE BENIGN SW WINDS ARE ENHANCED BY THE SEABREEZE...ESPECIALLY
NEAR SHORE WHERE SPEEDS ARE A SOLID 15 KT BASED ON BUOY 41035 AND
COASTAL OBS.  WILL SEE THESE WINDS EXPAND ACROSS THE WATERS THIS
EVENING AND THEN DIMINISH AFTER MIDNIGHT.  SEAS MAINLY 2-3 FT BUT
COULD SEE ENOUGH WIND TO BRING 4 FT INTO MY OUTER NC WATERS
OVERNITE.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
10-15 KT SW FLOW TO CONTINUE THURSDAY WITH BERMUDA HIGH IN PLACE
AND SURFACE TROUGH INLAND. THE GRADIENT WILL BEGIN TO TIGHTEN UP
LATE TONIGHT AS A FRONTAL BOUNDARY APPROACHES FROM THE NORTHWEST.
THIS SHOULD BE ENOUGH TO INCREASE WINDS INTO THE 15-20 KT RANGE
THROUGH FRIDAY NIGHT. SEAS WILL RESPOND BY BUILDING TO 3-4 FT AWAY
FROM SHORE FRIDAY...WITH SOME 5 FOOTERS POSSIBLE IN THE OUTER
REACHES OF AMZ250-252 FRIDAY NIGHT.

LONG TERM /SATURDAY THROUGH MONDAY/...
GRADIENT INCREASES ACROSS THE COASTAL WATERS SATURDAY AS FRONTAL
BOUNDARY APPROACHES AND MOVES ACROSS THE WATERS BUT SEE NO
EVIDENCE OF REACHING ADVISORY CRITERIA. CERTAINLY SHOWERS AND
THUNDERSTORMS WILL BE ON THE INCREASE FRIDAY NIGHT INTO EARLY
SATURDAY WHICH MAY CAUSE SOME LOCAL EFFECTS WITH RESPONSE TO SEAS
AND VISIBILITY. HAVE KEPT THE WINDS SW AT 15 TO 20 FROM 20 MILES
OUT WITH 10 TO 15 UP TO 20 MILES THEN BACK THE WINDS TO THE NW BY
LATE MORNING SATURDAY WITH DECREASING SPEEDS AND TO THE NE BY LATE
DAY WITH THE WINDS REMAINING OUT OF THE NE INTO MONDAY.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...EXCESSIVE HEAT WARNING UNTIL 7 PM EDT THIS EVENING FOR SCZ017-
     023-024-032>034-039-046.

     EXCESSIVE HEAT WARNING FROM 11 AM TO 8 PM EDT THURSDAY FOR
     SCZ017-023-024-032>034-039-046.

NC...EXCESSIVE HEAT WARNING UNTIL 7 PM EDT THIS EVENING FOR NCZ087-
     096-097-099>101.

     EXCESSIVE HEAT WARNING FROM 11 AM TO 8 PM EDT THURSDAY FOR
     NCZ087-096-097-099>101.

MARINE...NONE.

&&

SYNOPSIS...33
NEAR TERM...35
SHORT TERM...33
LONG TERM...01
AVIATION...47
Hazardous weather outlook, Aug 8, 2:33 AM EST, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
333 AM EDT WED AUG 8 2007

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-090745-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
333 AM EDT WED AUG 8 2007

...EXCESSIVE HEAT WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM
EDT THIS EVENING...
...EXCESSIVE HEAT WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-090745-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
333 AM EDT WED AUG 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 8, 3:00 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
400 PM EDT WED AUG 8 2007

NCZ097-082100-
PENDER-
INCLUDING THE CITIES OF...BURGAW...SURF CITY
400 PM EDT WED AUG 8 2007

...STRONG THUNDERSTORM WITH GUSTY WINDS AND HEAVY RAIN NEAR SURF CITY...

A STRONG THUNDERSTORM LOCATED JUST INLAND FROM SURF CITY IS
PRODUCING TORRENTIAL RAINFALL AND WIND GUSTS OF 40 TO 50 MPH.
FREQUENT LIGHTNING WAS ALSO OBSERVED. THIS STORM IS MOVING SLOWLY
SOUTH AND WILL AFFECT AREAS ALONG HIGHWAY 17 JUST INLAND FROM
TOPSAIL ISLAND BETWEEN 4 AND 430 PM. THE STORM WILL LIKELY IMPACT
HAMPSTEAD AND THE SOUTHERN END OF TOPSAIL BEACH AROUND 430 PM.

TRAVELERS ON HIGHWAY 17 SHOULD SLOW DOWN WHEN HEAVY RAIN IS
ENCOUNTERED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Columbus

When
August 8, 4:44 PM EST
Where
Columbus County, 5 mi E of Tabor City
Reported by
Public
Coordinates
34.150, -78.793

A strong dust devil knocked over large dead tree in the community of Mollie. No showers or thunderstorms were in the area.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56554.